For 18 months, a 50-year-old man had sporadic epistaxis that had worsened and become uncontrollable. The patient also had saddle-nose deformity, with erosion of the surrounding structures of the face, and reddish discoloration of the skin with severe dryness. The skin was thickened with ulcers around the nasal bridge. He had no major medical disorders.
During the workup, drug abuse was suspected and a toxicology screen was ordered. The results were positive for cocaine. The patient admitted that he had used the drug for 20 years. After the bleeding was successfully stopped with nasal packing, the patient was discharged and scheduled for a septoplasty at a later date.
Chronic cocaine abuse had caused this patient’s epistaxis and skin changes. Cocaine, a stimulant derived from the coca plant, is a widely used illicit drug in the United States. When snorted into the nose, cocaine produces vasoconstriction. In fact, it is occasionally used as a local anesthetic without the need for an additive vasoconstrictor, such as epinephrine(Drug information on epinephrine). This same vasoconstrictive property can cause necrosis and erosion of the nasal septum.
Cocaine abuse is associated with many dermatological manifestations, vasculitides, and infections.1,2 It should be suspected in patients who have unexplained chronic skin lesions, an ambiguous medical history, previous examinations that found no source of symptoms, labile affect, and delusional behavior.1